Thunderstorm Wind, McPherson
- When
- July 31, 6:00 PM CST to 6:15 PM CST
- Where
- McPherson County, 0.84 mi NE of Wetonka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.630, -98.770
Sixty mph winds were estimated.
An isolated thunderstorm brought sixty mph winds near Wetonka.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought sixty mph winds near Wetonka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 5:52 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 652 PM CDT Tue Jul 31 2018 .UPDATE... Issued at 645 PM CDT Tue Jul 31 2018 Update to adjust timing/coverage of storms as they track into the James valley a tad earlier than originally anticipated. Winds peaked at 45mph east of Eureka but otherwise high based storms have behaved themselves. No other changes of note. See below for update to aviation discussion. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 330 PM CDT Tue Jul 31 2018 Will be watching progression of the cold front as it drops south into the northern CWA this evening. CAM's still suggest a few showers or thunderstorms are possible along this front, so will stick with the slight chance POPs for the time being. Will watch upstream cumulus development and radars to see if POPs need to be increased any as we head into the evening hours. Interesting to note the latest ECAM does still suggest 30/40 POPs across the northern CWA through the evening. Don't expect much in the way of severe storms as shear is really lacking. Overall instability could be better as well as we're dealing with a rather dry air mass over the region. Much cooler temps are in store for Wednesday in the wake of tonight's passing cold front. Breezy north winds will be felt as well, as highs only reach the low to mid 70s over the eastern CWA. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 330 PM CDT Tue Jul 31 2018 High pressure should keep conditions calm and cool Wednesday night, but an upper level ridge begins to builds across the High Plains on Thursday. WAA and southerly surface winds on Thursday, as well, will help to rebound highs back into the 90s across central SD. Continued upper level ridging and warming on Friday may allow the whole CWA to warm into the 90s on Friday, out ahead of an incoming shortwave and surface low pressure system. Dewpoints on Friday afternoon in the 60s may nudge apparent temps close to 100 degrees. Models develop thunderstorms across the area by Friday afternoon/evening in what could be a favorable CAPE environment for storms to reach strong to maybe severe limits. Too soon to say with much confidence however. The remainder of the long term looks to remain above average temperature-wise, and storm chances may continue through the weekend as a more westerly flow pattern aloft brings in more shortwaves. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 645 PM CDT Tue Jul 31 2018 VFR conditions for most terminals. Opening of TAF period, KABR could see a storm move overhead. This line could also impact KATY later this evening. Winds behind front become northerly. This could bring MVFR stratus, but it looks fairly patchy up north so just included a SCT deck at this point. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...TMT LONG TERM...Lueck AVIATION...Connelly
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 337 PM CDT Tue Jul 31 2018 MNZ039-046-SDZ003>011-017>023-012045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel- 337 PM CDT Tue Jul 31 2018 /237 PM MDT Tue Jul 31 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Widely scattered showers and thunderstorms are possible this evening across northern South Dakota into west central Minnesota as a cold front drops south through the area. The threat for severe storms is very low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ015-016-033>037-045-048-051-012045- Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 337 PM CDT Tue Jul 31 2018 /237 PM MDT Tue Jul 31 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
Special Weather Statement National Weather Service Aberdeen SD 602 PM CDT TUE JUL 31 2018 SDZ005-312330- McPherson SD- 602 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON COUNTY UNTIL 630 PM CDT... At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near New Town Corner, or 8 miles east of Eureka, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Long Lake and New Town Corner. LAT...LON 4564 9928 4580 9962 4594 9950 4594 9892 TIME...MOT...LOC 2302Z 290DEG 21KT 4581 9945 Connelly
Special Weather Statement
National Weather Service Aberdeen SD
640 PM CDT TUE JUL 31 2018
SDZ005-006-010-010015-
Brown SD-McPherson SD-Edmunds SD-
640 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...CENTRAL BROWN AND
SOUTHEASTERN MCPHERSON COUNTIES UNTIL 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elm Lake to near Hosmer. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Aberdeen, Groton, Ipswich, Bath, Warner, Leola, Roscoe, Hosmer,
Columbia, Westport, Putney, Wetonka, Barnard, Mina, Mina Lake Rec
Area, Pembrook Colony, Long Lake Colony, Loyalton, Plainview Colony
and Grassland Colony.
LAT...LON 4564 9805 4538 9805 4524 9901 4525 9930
4560 9970 4593 9882
TIME...MOT...LOC 2340Z 307DEG 33KT 4582 9869 4551 9950
ConnellyThe Aberdeen radar (KABR), 34 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774966.